Mathematische Annalen

, Volume 366, Issue 1–2, pp 337–385 | Cite as

Reconstructing function fields from rational quotients of mod-\(\ell \) Galois groups

Article
  • 141 Downloads

Abstract

In this paper, we develop the main step in the global theory for the mod-\(\ell \) analogue of Bogomolov’s program in birational anabelian geometry for higher-dimensional function fields over algebraically closed fields. More precisely, we show how to reconstruct a function field K of transcendence degree \(\ge \)5 over an algebraically closed field, up-to inseparable extensions, from the mod-\(\ell \) abelian-by-central Galois group of K endowed with the collection of mod-\(\ell \) rational quotients.

Mathematics Subject Classification

12F10 12G05 12J10 19D45 

Notes

Acknowledgments

The author warmly thank Florian Pop and Thomas Scanlon for numerous technical discussions concerning the topics in this paper. The author also thanks Martin Hils and James Freitag for several helpful discussions. The manuscript was written during the MSRI semester on Model Theory, Arithmetic Geometry and Number theory in the spring of 2014. The author thanks MSRI and the organizers of this semester for their hospitality and for an excellent research environment. The author also thanks the referee for his/her extremely useful comments which helped improve the paper in many ways.

References

  1. 1.
    Artin, E.: Geometric Algebra. Interscience Publishers, New York (1957)MATHGoogle Scholar
  2. 2.
    Bogomolov, F.A.: On two conjectures in birational algebraic geometry. In: Algebraic Geometry and Analytic Geometry (Tokyo, 1990), pp. 26–52 (1991)Google Scholar
  3. 3.
    Bogomolov, F.A., Tschinkel, Y.: Commuting elements of Galois groups of function fields. In: Motives, Polylogarithms and Hodge Theory, Part I (Irvine, CA, 1998), pp. 75–120 (2002)Google Scholar
  4. 4.
    Bogomolov, F.A., Tschinkel, Y.: Reconstruction of function fields. Geom. Funct. Anal. 18(2), 400–462 (2008)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bogomolov, F.A., Tschinkel, Y.: Milnor K2 and field homomorphisms. In: Surveys in Differential Geometry. Geometry, Analysis, and Algebraic Geometry: Forty Years of the Journal of Differential Geometry, vol. XIII, pp. 223–244 (2009)Google Scholar
  6. 6.
    Bogomolov, F.A., Tschinkel, Y.: Reconstruction of higher-dimensional function fields. Mosc. Math. J. 11(2), 185–204, 406 (2011)Google Scholar
  7. 7.
    Bogomolov, F.A., Tschinkel, Y.: Introduction to birational anabelian geometry. In: Current Developments in Algebraic geometry. Selected Papers Based on the Presentations at the Workshop “Classical Algebraic Geometry Today”, MSRI, Berkeley, CA, USA, 26–30 Jan 2009, pp. 17–63 (2012). (English)Google Scholar
  8. 8.
    Chebolu, K.S., Efrat, I., Mináč, J.: Quotients of absolute Galois groups which determine the entire Galois cohomology. Math. Ann. 352(1), 205–221 (2012). arXiv:0905.1364
  9. 9.
    Evans, D.M., Hrushovski, E.: Projective planes in algebraically closed fields. Proc. Lond. Math. Soc. (3) 62(1), 1–24 (1991)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Evans, D.M., Hrushovski, E.: The automorphism group of the combinatorial geometry of an algebraically closed field. J. Lond. Math. Soc. (2) 52(2), 209–225 (1995)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Efrat, I., Mináč, J.: On the descending central sequence of aboslute Galois groups. Am. J. Math. 133(6), 1503–1532 (2011). arXiv:0809.2166
  12. 12.
    Efrat, I., Mináč, J.: Galois groups and cohomological functors. Trans. Am. Math. Soc. (2015, to appear). arXiv:1103.1508
  13. 13.
    Engler, A.J., Prestel, A.: Valued Fields, Springer Monographs in Mathematics. Springer, Berlin (2005)MATHGoogle Scholar
  14. 14.
    Fried, M.D., Jarden, M.: Field Arithmetic, vol. 11, 3rd edn. Springer, Berlin (2008)MATHGoogle Scholar
  15. 15.
    Gismatullin, J.: Combinatorial geometries of field extensions. Bull. Lond. Math. Soc. 40(5), 789–800 (2008)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Gille, P., Szamuely, T.: Central Simple Algebras and Galois Cohomology, Cambridge Studies in Advanced Mathematics, vol. 101. Cambridge University Press, Cambridge (2006)CrossRefMATHGoogle Scholar
  17. 17.
    Labute, J.: Classification of Demushkin groups. Can. J. Math. 19, 106–132 (1967)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Lang, S.: Introduction to Algebraic Geometry, vol. 109. Addison-Wesley, Reading (1972)MATHGoogle Scholar
  19. 19.
    Merkurjev, A.S., Suslin, A.A.: K-cohomology of Severi–Brauer varieties and the norm residue homomorphism. Izv. Akad. Nauk SSSR Ser. Mat. 46(5), 1011–1046, 1135–1136 (1982)Google Scholar
  20. 20.
    Neukirch, J., Schmidt, A., Wingberg, K.: Cohomology of Number Fields, Grundlehren der Mathematischen Wissenschaften, vol. 323, 2nd edn. Springer, Berlin (2008)MATHGoogle Scholar
  21. 21.
    Pop, F.: Pro-l abelian-by-central Galois theory of prime divisors. Isr. J. Math. 180, 43–68 (2010)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Pop, F.: \(\mathbb{Z}/l\) abelian-by-central Galois theory of prime divisors. In: The Arithmetic of Fundamental Groups: Pia 2010, pp. 225–244 (2011)Google Scholar
  23. 23.
    Pop, F.: On the birational anabelian program initiated by Bogomolov I. Invent. Math. 187(3), 511–533 (2012)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Pop, F.: Recovering function fields from their decomposition graphs. In: Number Theory, Analysis and Geometry, pp. 519–594 (2012)Google Scholar
  25. 25.
    Rost, M.: Chain lemma for splitting fields of symbols (1998). http://www.math.uni-bielefeld.de/~rost/chain-lemma.html. (preprint)
  26. 26.
    Serre, J.-P.: Galois Cohomology. Translated from the French by Patrick Ion, 2nd edn. Springer, Berlin (2002). (English)Google Scholar
  27. 27.
    Topaz, A.: Commuting-liftable subgroups of Galois groups II. J. Reine Angew. Math. (2014). doi:10.1515/crelle-2014-0115
  28. 28.
    Topaz, A.: Detecting valuations using small Galois groups. In: Campillo, A., Kuhlmann, F-V., Teissier, B. (eds.) Valuation Theory in Interaction, pp. 566–578 (2014)Google Scholar
  29. 29.
    Topaz, A.: Abelian-by-Central Galois groups of fields I: a formal description. Trans. Am. Math. Soc. (2015, to appear). arXiv:1310.5613
  30. 30.
    Voevodsky, V.: On motivic cohomology with Z/l-coefficients. Ann. Math. (2) 174(1), 401–438 (2011). (English)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Weibel, C.: The norm residue isomorphism theorem. J. Topol. 2(2), 346–372 (2009). (English)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California, BerkeleyBerkeleyUSA

Personalised recommendations